Kansas, 2012

Hail in Kansas, May 27, 2012

May 27, 2012 · NWS DDC · 22 events in 4 counties and zones

A cold front moved into the region late in the afternoon and with plenty of upper level support and rich gulf moisture thunderstorms became violent. The main area impacted was along and south of Interstate 70 and east of highway 283.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A cold front moved into the region late in the afternoon and with plenty of upper level support and rich gulf moisture thunderstorms became violent. The main area impacted was along and south of Interstate 70 and east of highway 283.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 27, 1:40 PM CST, 3 hours 17 minutes earlier.

Area forecast discussion, May 27, 1:40 PM CST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
240 PM CDT SUN MAY 27 2012

...UPDATE TO SYNOPSIS, SHORT TERM, AND LONG TERM...

.SYNOPSIS...
ISSUED AT 231 PM CDT SUN MAY 27 2012

WV IMAGERY AND 12Z UPPER AIR ANALYSIS INDICATE AN UPPER LEVEL TROUGH
OF LOW PRESSURE LIFTING NORTHEAST ACROSS EASTERN MONTANA. A +100KT
UPPER LEVEL JET CORE IS EXITING THE TROUGH AXIS ACROSS NORTHEASTERN
ARIZONA AND CLIMBING NORTHEAST ACROSS COLORADO INTO WESTERN NEBRASKA.
NEAR THE SURFACE, AMPLE LOW LEVEL MOISTURE EXTENDS FROM WESTERN
TEXAS NORTHWARD INTO WESTERN KANSAS WITH H85 DEWPOINTS AROUND 10C TO
12C. A SURFACE TROUGH AND AN ASSOCIATED DRYLINE IS SITUATED ACROSS
EXTREME EASTERN COLORADO NEAR AND ALONG THE COLORADO BORDER.

&&

.SHORT TERM...(THIS EVENING THROUGH TOMORROW)
ISSUED AT 231 PM CDT SUN MAY 27 2012

SHORT RANGE MODELS INDICATE THE NEGATIVELY TILTED UPPER LEVEL TROUGH
TURNING EAST ALONG THE CANADIAN BORDER AND PUSHING INTO THE NORTHERN
PLAINS OF NORTH DAKOTA TONIGHT INTO EARLY MONDAY. THIS SYSTEM WILL
BRING THE POSSIBILITY FOR SHOWERS AND THUNDERSTORMS FROM THE UPPER
MIDWEST SOUTHWARD INTO THE CENTRAL PLAINS TONIGHT...INCLUDING AS FAR
SOUTH AS WESTERN KANSAS. AS THE UPPER LEVEL SYSTEM MOVES INTO THE
NORTHERN PLAINS TONIGHT, THE UPPER LEVEL JET CORE ACROSS THE
COLORADO ROCKIES WILL SLOWLY EDGE EAST-NORTHEAST INTO THE WESTERN
HIGH PLAINS. AS THIS OCCURS, THE DRYLINE ASSOCIATED WITH THE SURFACE
TROUGH NEAR THE COLORADO BORDER WILL SHARPEN AS IT PUSHES EAST
ACROSS WESTERN KANSAS THROUGH THIS EVENING PROVIDING INCREASED LOW
LEVEL FORCING. PLENTY OF INSTABILITY WILL BE IN PLACE AS WELL WITH
STEEP LOWER/MID LEVEL LAPSE RATES ALONG WITH CAPE VALUES IN EXCESS
OF 2000 J/KG AHEAD OF THE DRYLINE. AS A RESULT, THUNDERSTORMS ARE
LIKELY TO DEVELOP ALONG AND AHEAD OF THE DRYLINE LATE THIS AFTERNOON
AND EVENING AS THE CAPPING INVERSION ERODES. ALTHOUGH TIMING
COULD BE AN ISSUE AS IT PERTAINS TO THE EROSION OF THE CAP, THE BEST
CHANCE FOR THUNDERSTORM DEVELOPMENT INITIALLY IS EXPECTED TO BE EAST
OF A SCOTT CITY TO LIBERAL LINE LATE THIS AFTERNOON WITH LARGE HAIL
AND DAMAGING WINDS THE PRIMARY THREAT. ALTHOUGH LCL'S WILL INITIALLY
BE TOO HIGH TO SUPPORT TORNADO DEVELOPMENT THIS AFTERNOON, A FEW
TORNADOES COULD BE POSSIBLE WITH THE STRONGEST STORMS THIS EVENING.
THE BETTER CHANCE FOR THIS WILL BE ACROSS CENTRAL KANSAS AFTER LCL'S
BEGIN TO LOWER WITH ANY ONGOING CONVECTION AND WHERE BETTER DEEP
LAYER SHEAR CONDITIONS WILL EXIST. PRECIP CHANCES COME TO AN END
EARLY MONDAY AS MUCH DRIER AIR FILTERS SOUTHWARD INTO WESTERN KANSAS
BEHIND THE ADVANCING SURFACE TROUGH/FRONTAL BOUNDARY.

COOLER TEMPERATURES ARE LIKELY TONIGHT IN WAKE OF THE WEAK COLD
FRONTAL PASSAGE EXPECTED DURING THE OVERNIGHT HOURS. COOLER AIR WILL
FILTER SOUTH INTO WESTERN KANSAS LATE TONIGHT WITH H85 TEMPERATURES
DROPPING INTO THE MID TO UPPER TEENS(C). LIGHT WINDS AND CLEARING
SKIES SHOULD ALLOW LOWS TO DROP DOWN INTO THE 50S(F) FOR THE MOST
PART WITH LOWER 60S(F) STILL POSSIBLE IN SOUTH CENTRAL KANSAS.
FOR MONDAY, MORE SEASONAL TEMPERATURES ARE EXPECTED AS A WEAK
SURFACE HIGH DRIFTS EAST ACROSS WESTERN KANSAS KEEPING THE SLIGHTLY
COOLER AIR IN PLACE. THE NAM AND GFS SHOW H85 TEMPERATURES RANGING
AROUND 20C ACROSS SOUTH CENTRAL AND SOUTHWEST KANSAS WITH LIGHT AND
VARIABLE WINDS THROUGHOUT THE DAY. LOOK FOR HIGHS GENERALLY UP INTO
THE 80S(F) MONDAY AFTERNOON.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 231 PM CDT SUN MAY 27 2012

THE 12Z GFS AND ECMWF ARE IN PRETTY DECENT AGREEMENT SHOWING THE
UPPER LEVEL WAVE/CLOSED LOW TRACKING ALONG THE CANADIAN BORDER INTO
THE HUDSON BAY REGION. TO THE SOUTH, MUCH OF THE CONUS WILL BE UNDER
FAIRLY ZONAL FLOW. THE WEATHER ACROSS SOUTHWEST KANSAS WILL BE
FAIRLY QUIET MONDAY NIGHT AS THE REGION WILL BE UNDER WEAK SURFACE
HIGH PRESSURE TO THE NORTH OF A NEARLY STATIONARY FRONT OVER
OKLAHOMA. SURFACE LOW PRESSURE WILL REMAIN TO THE SOUTH IN THE TEXAS
PANHANDLE AND SOUTHERN OKLAHOMA THROUGH WEDNESDAY. MOIST LOW LEVEL
EASTERLY FLOW WILL BE OCCURRING NORTH OF THE FRONT OVER SOUTHWEST
KANSAS. THE GFS AND ECMWF SHOW ANOTHER SHORTWAVE TROUGH MOVING OUT
OF THE WESTERN STATES TOWARD THE CENTRAL PLAINS ON WEDNESDAY. THE
12Z CANADIAN ALSO SHOWS THIS WAVE BUT IS MUCH MORE AGGRESSIVE IN
CLOSING IT OFF INTO AN UPPER LOW OVER THE CENTRAL AND SOUTHERN
PLAINS. THE CANADIAN ENSEMBLE MEMBERS DO NOT SUPPORT THIS SOLUTION
AND TEND TO KEEP THE WAVE OPEN LIKE THE OTHER MODELS. AT ANY RATE,
TUESDAY NIGHT THROUGH WEDNESDAY NIGHT SHOULD BE THE PERIOD WITH THE
BEST CHANCES FOR PRECIPITATION ACROSS SOUTHWEST KANSAS WITH PWAT
VALUES AROUND OR OVER AN INCH.

LATER IN THE WEEK THE UPPER FLOW WILL BE MORE NORTHWESTERLY OVER THE
CENTRAL HIGH PLAINS. WITH LOW LEVEL EAST TO SOUTHEAST FLOW
CONTINUING, WE COULD SEE OPPORTUNITIES FOR AFTERNOON THUNDERSTORMS
TO DEVELOP OVER THE HIGHER TERRAIN TO THE WEST AND POSSIBLY MOVE OUT
INTO SOUTHWEST KANSAS DURING THE EVENING/OVERNIGHT HOURS.

UPPER LEVEL RIDGING IS FORECAST TO BUILD EAST OVER THE CENTRAL PART
OF THE COUNTRY BY THE WEEKEND. AFTER A FEW DAYS OF TEMPERATURES IN
THE 70S AND 80S, WE SHOULD SEE HIGHS CLIMBING BACK INTO THE UPPER
80S AND 90S BY THE WEEKEND.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1215 PM CDT SUN MAY 27 2012

THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND
EVENING ALONG AND AHEAD OF A DRYLINE AS IT ADVANCES EASTWARD
ACROSS WESTERN KANSAS. THE BEST CHANCE FOR STORM DEVELOPMENT
WILL BE EAST OF A KGCK TO KLBL LINE WITH THE POTENTIAL FOR THE
STRONGEST STORMS TO BE UP NEAR KHYS. OUTSIDE OF ANY CONVECTION,
VFR CONDITIONS ARE EXPECTED AT ALL TAF SITES THROUGH EARLY MONDAY
MORNING. AS FOR WINDS, A SURFACE TROUGH NEAR THE COLORADO BORDER
WILL EDGE SLOWLY EASTWARD ACROSS WESTERN KANSAS TONIGHT. AS A
RESULT, SOUTHERLY WINDS OF 20 TO 30KT THIS AFTERNOON WILL BECOME
NORTHWESTERLY 5 TO 15KT THROUGH THE LATE OVERNIGHT HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  53  85  56  83 /  50   0   0  20
GCK  52  83  53  82 /  30   0   0  10
EHA  50  83  53  85 /  10   0   0  10
LBL  52  85  56  85 /  30   0   0  10
HYS  53  83  53  81 /  70   0   0  10
P28  63  88  62  85 /  50   0  10  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ031-046-065-066-
079>081-089-090.

&&

SYNOPSIS...JJOHNSON
SHORT TERM...JJOHNSON
LONG TERM...GERARD
AVIATION...JJOHNSON
Hazardous weather outlook, May 27, 4:48 PM CST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
548 PM CDT SUN MAY 27 2012

KSZ030-031-043>046-061>066-074>081-084>090-281145-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
548 PM CDT SUN MAY 27 2012 /448 PM MDT SUN MAY 27 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE DEVELOPING AND EXPANDING IN COVERAGE LATE THIS
AFTERNOON TO EARLY EVENING ALONG A HAYS TO DODGE CITY TO MEADE
LINE. CONDITIONS CONTINUE TO FAVOR A MODERATE THREAT OF SEVERE
THUNDERSTORMS EAST OF A WAKEENEY TO LIBERAL LINE THROUGH THIS
EVENING TO EARLY OVERNIGHT HOURS.

THUNDERSTORMS WITHIN THIS THREAT AREA WILL BE CAPABLE OF
PRODUCING VERY LARGE HAIL UP TO BASEBALL SIZE IN DIAMETER ALTHOUGH
A FEW REPORTS OF GRAPEFRUIT TO SOFTBALL SIZE HAIL OR POSSIBLY
LARGER...IS NOT OUT OF THE QUESTION. FURTHER, DAMAGING WINDS UP TO
70 OR 80 MPH WILL ALSO BE POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL RETURN EACH LATE AFTERNOON AND EARLY
NIGHT TIME PERIOD FROM TUESDAY INTO SATURDAY. AT THIS TIME,
SEVERE STORMS WITH HAIL UP TO TENNIS BALL SIZE AND WIND GUSTS UP TO
70 MPH APPEAR MORE LIKELY WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED AFTER 6 PM THIS EVENING OVER
SOUTHWEST KANSAS...ESPECIALLY EAST OF A HAYS TO DODGE CITY LINE.

EMERGENCY MANAGERS...LAW ENFORCEMENT AND SPOTTER GROUPS SHOULD MAKE
PREPARATIONS NOW FOR QUICK DEPLOYMENT THIS EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

AWJ

In the hours before

Special weather statement, May 27, 4:16 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
516 PM CDT SUN MAY 27 2012

KSZ064-078-079-272245-
EDWARDS-FORD-HODGEMAN-
516 PM CDT SUN MAY 27 2012

...SIGNIFICANT WEATHER ADVISORY FOR FORD...SOUTHERN HODGEMAN AND
WESTERN EDWARDS COUNTIES...

AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF DODGE CITY...MOVING
NORTHEAST AT 40 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 55 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3813 10008 3789 9956 3756 10002 3764 10021
TIME...MOT...LOC 2216Z 209DEG 33KT 3768 10006

WAH
Special weather statement, May 27, 4:55 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
555 PM CDT SUN MAY 27 2012

KSZ030-031-045-046-272345-
ELLIS-NESS-RUSH-TREGO-
555 PM CDT SUN MAY 27 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN NESS...NORTHWESTERN
RUSH...SOUTHEASTERN TREGO AND SOUTHWESTERN ELLIS COUNTIES...

AT 551 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF NESS CITY...MOVING NORTHEAST
AT 40 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3896 9981 3875 9921 3832 9974 3836 9991
TIME...MOT...LOC 2255Z 207DEG 37KT 3841 9980

WAH

The radar

The Dodge City radar (KDDC), 82 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

22 hail. Local standard time, as filed.

Hail, Ness

When
May 27, 4:57 PM CST
Where
Ness County, 3.04 mi WNW of Bazine
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
38.470, -99.730

Hail, Ness

When
May 27, 4:57 PM CST
Where
Ness County, 5.8 mi WSW of Bazine
Measured
1 in hail
Reported by
Public
Coordinates
38.420, -99.780

Hail, Ness

When
May 27, 5:10 PM CST
Where
Ness County, 2.99 mi NE of Brownell
Measured
1 in hail
Reported by
Public
Coordinates
38.650, -99.690

Hail, Ness

When
May 27, 5:10 PM CST
Where
Ness County, 5.57 mi ENE of Brownell
Measured
1 in hail
Reported by
Public
Coordinates
38.640, -99.630

Hail, Ellis

When
May 27, 5:30 PM CST
Where
Ellis County, 2.76 mi N of Yocemento
Measured
1 in hail
Reported by
Public
Coordinates
38.940, -99.420

Hail, Ellis

When
May 27, 5:30 PM CST
Where
Ellis County, 9.54 mi SSW of Hog Back
Measured
1 in hail
Reported by
Public
Coordinates
38.790, -99.560

Hail, Ellis

When
May 27, 5:32 PM CST
Where
Ellis County, 0.88 mi SE of Hog Back
Measured
1.75 in hail
Reported by
Public
Coordinates
38.910, -99.490

Hail, Ellis

When
May 27, 5:34 PM CST
Where
Ellis County, 2.34 mi NNW of Yocemento
Measured
1 in hail
Reported by
Public
Coordinates
38.930, -99.440

Hail, Ellis

When
May 27, 5:45 PM CST
Where
Ellis County, 7.54 mi W of Antonino
Measured
1 in hail
Reported by
Public
Coordinates
38.780, -99.520

Hail, Ellis

When
May 27, 5:47 PM CST
Where
Ellis County, 7.54 mi W of Antonino
Measured
1.25 in hail
Reported by
Public
Coordinates
38.780, -99.520

Hail, Ellis

When
May 27, 6:14 PM CST
Where
Ellis County, 5.97 mi NE of Yocemento
Measured
1 in hail
Reported by
Public
Coordinates
38.960, -99.340

Hail, Ness

When
May 27, 6:18 PM CST
Where
Ness County, 0.69 mi N of Ransom
Measured
0.88 in hail
Reported by
Public
Coordinates
38.640, -99.930

Hail, Ness

When
May 27, 6:22 PM CST
Where
Ness County, 0.88 mi NE of Osgood
Measured
2 in hail
Reported by
Public
Coordinates
38.660, -99.860

Hail, Ness

When
May 27, 6:23 PM CST
Where
Ness County, 2.07 mi N of Osgood
Measured
1.75 in hail
Reported by
Public
Coordinates
38.680, -99.870

Hail, Ness

When
May 27, 6:26 PM CST
Where
Ness County, 3.03 mi ENE of Osgood
Measured
2 in hail
Reported by
Public
Coordinates
38.670, -99.820

Hail, Trego

When
May 27, 6:42 PM CST
Where
Trego County, 3.77 mi E of Cedar Bluff Res
Measured
1 in hail
Reported by
Public
Coordinates
38.780, -99.730

Hail, Trego

When
May 27, 6:50 PM CST
Where
Trego County, 7.27 mi SSW of Riga
Measured
1.5 in hail
Reported by
Public
Coordinates
38.860, -99.700

Hail, Ellis

When
May 27, 7:03 PM CST
Where
Ellis County, 1.48 mi NNW of Ellis
Measured
1 in hail
Reported by
Public
Coordinates
38.950, -99.560

Hail, Ness

When
May 27, 7:10 PM CST
Where
Ness County, 12.19 mi SSE of Bazine
Measured
1.75 in hail
Reported by
Public
Coordinates
38.280, -99.620

Hail, Rush

When
May 27, 7:48 PM CST
Where
Rush County, 2.76 mi S of Liebenthal
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
38.610, -99.320

Hail, Rush

When
May 27, 7:50 PM CST
Where
Rush County, Liebenthal
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
38.650, -99.320

Hail, Rush

When
May 27, 7:51 PM CST
Where
Rush County, Liebenthal
Measured
1.5 in hail
Reported by
Public
Coordinates
38.650, -99.320

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392048, 392049, 392046, 392047, 392044, 392045, 392043, 392042, 392041, 392040, 392039, 392038, 392037, 392036, 392035, 392034, 392028, 392033, 392032, 392031, 392030, 392029.